Alert archive / Vermont / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 46, NWS Burlington, VT

July 4, 2012Caledonia County, Orange County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2012, 5:06 PM EDT for Caledonia County, Orange County, Vermont. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 5:06 PM EDT (21:06 UTC)
Expired
Jul 4, 2012, 5:50 PM EDT
In force
44 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Caledonia County, VT, Orange County, VT

The radar

The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:18 PM EDTTSTM WND DMGNewbury, VTTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS51 KBTV 042106
SVRBTV
VTC005-017-042200-
/O.NEW.KBTV.SV.W.0046.120704T2106Z-120704T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
506 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CALEDONIA COUNTY IN NORTHEAST VERMONT...
  EASTERN ORANGE COUNTY IN CENTRAL VERMONT...

* UNTIL 600 PM EDT.

* AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR WEST
  NEWBURY...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  FAIRLEE...

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4402 7207 4400 7210 4396 7209 4394 7211
      4392 7211 4385 7219 4413 7240 4425 7231
      4428 7217 4414 7203 4411 7205 4409 7202
TIME...MOT...LOC 2106Z 334DEG 29KT 4404 7208

$$

NEILES
1 follow-up statement
939 
WWUS51 KBTV 042150
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT WED JUL 4 2012

VTC005-017-042200-
/O.CAN.KBTV.SV.W.0046.000000T0000Z-120704T2200Z/
CALEDONIA VT-ORANGE VT-
550 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORANGE AND
SOUTHWESTERN CALEDONIA COUNTIES IS CANCELLED...

THE SEVERE WEATHER HAS MOVED OUT OF THE AREA. THEREFORE THE NATIONAL
WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WARNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4402 7207 4400 7210 4396 7209 4394 7211
      4392 7211 4385 7219 4413 7240 4425 7231
      4428 7217 4414 7203 4411 7205 4409 7202
TIME...MOT...LOC 2150Z 334DEG 29KT 4372 7186

$$

NEILES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:54 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 4, 3:54 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EDT WED JUL 4 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH ACROSS THE REGION THROUGH TONIGHT.
PRECIPITATION WILL PERSIST INTO THURSDAY MORNING BEFORE HIGH
PRESSURE BUILDS OVER THE AREA...AND REMAIN INTO FRIDAY. A WEAK
FRONT PASSES THROUGH THE AREA SATURDAY...FOLLOWED BY HIGH PRESSURE
FOR SUNDAY INTO NEXT MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 354 PM EDT WEDNESDAY...SCT -RW/-TRW ACROSS THE CWA THIS
AFTNOON. EXPECTING ACTIVITY TO CONTINUE/INCR AS EVENING
PROGRESSES. THIS WILL BE DO TO FRNT OVER CENTRAL QUEBEC THAT IS
SLOWLY PUSHING S AND E. TEMPS/DEWPTS OVER THE AREA STILL REMAIN
HIGH ATTM WITH NO MAJOR RELIEF EXPECTED UNTIL FROPA OCCURS TNGT.
WITH ANY THUNDER...THE THREAT FOR SMALL HAIL/GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS WILL PERSIST THRU MIDNIGHT TIL FRNT THRU
MOST OF CWA. ACTIVITY WILL TAPER DOWN TO -RW FROM W TO E
OVERNGT/TOWARDS MORNING. EXPECTING FG TO DEVELOP TNGT AS WELL AFT
MIDNGT INTO THURSDAY MORNING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 354 PM EDT WEDNESDAY...COASTL LOW DEVELOPS ALONG THE NEW ENGLAND
COAST THURSDAY MORNING AS REMNANTS OF FRNT STALL OFFSHORE.
NORTHERLY FLOW OVER THE CWA DURING THE DAY WITH HIGH PRESSURE
BUILDING FROM THE WEST. SOME LINGERING CLDS/PRECIP FOR PORTIONS OF
E VT THURSDAY MORNING...OTHERWISE REGION CLRING OUT FOR NICE DAY.
STRONG UPPER RIDGE WHICH HAD BEEN OVER THE CENTRAL PLAINS WILL
SHIFT EAST THURSDAY NIGHT INTO FRIDAY. THERMAL RIDGE BRINGS 850
TEMPS NEAR +20C AND 925 TEMPS AROUND +24C. THIS COMBINED WITH
WESTERLY SFC WINDS WILL ALLOW HIGHS TO REACH AROUND 90F. MDLS
BRING WK FRNTL BOUNDARY DOWN ACROSS NORTHERN ZONES FRI NGT. W/
STRONG SUBSIDENCE OVER AREA WILL KEEP ANY CHANCE FOR PRECIP NEAR
THE CANADIAN BORDER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 354 PM EDT WEDNESDAY...FOR THE EXTENDED PERIOD...FRONT WHICH
WAS NORTH OF CWA FOR FRI NGT WILL BEGIN TO DROP OVER THE CWA
DURING THE DAY SATURDAY AS SFC RIDGE PUSHES WAY OFFSHORE. WILL
CONTINUE WITH MENTION OF CHANCE FOR -RW/-TRW AS SYSTEM DOES FALL
APART LATE IN DAY BFR HITTING SOUTHERN NEW ENG COAST. HIGH
PRESSURE THEN IN CONTROL FOR SUNDAY INTO MONDAY WITH DRY
CONDITIONS AND TEMPS NEAR NORMAL. BROAD UPPER LOW SETS UP OVER
EASTERN QUEBEC FOR THE BEGINNING OF NEXT WEEK. WK VORT MAY DROP
DOWN AFFECTING THE REGION WITH SOME LGT -RW...FOLLOWED BY HIGH
PRESSURE MIDWEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...A WEAK FRONTAL BOUNDARY CONTINUES TO
TRACK THROUGH THE REGION THIS AFTERNOON AND EVENING BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS GENERALLY FROM 19-03Z.
WITHIN ANY HEAVIER SHOWERS OR THUNDERSTORMS IFR VSBY AND MVFR
CIGS ARE POSSIBLE...BUT EXTREMELY DIFFICULT TO FORECAST SOMETHING
HITTING A TERMINAL AT THIS TIME SO HAVE JUST INCLUDED VCSH FOR
NOW. SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY DEVELOPING
ALONG THE INTERNATIONAL BORDER AND DROPPING SOUTH INTO OUR
FORECAST AREA. AFTER 03Z...A GENERAL CLEARING TREND IS EXPECTED
WITH IFR BR/FOG LIKELY FORMING AT KSLK/KMPV AND SOME PATCHY MVFR
BR POSSIBLE ELSEWHERE.

OUTLOOK 18Z THURSDAY THROUGH MONDAY... 18Z THURSDAY THROUGH 00Z
SATURDAY...MAINLY VFR UNDER HIGH PRESSURE EXCEPT EARLY MORNING
IFR FOG POSSIBLE AT KSLK/KMPV. 00Z SATURDAY THROUGH 00Z
SUNDAY...MAINLY VFR WITH MVFR SHOWERS POSSIBLE AS A COLD FRONT
SAGS SOUTHWARD ACROSS THE REGION. 00Z SUNDAY THROUGH 00Z
MONDAY...VFR UNDER HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...NEILES
Hazardous weather outlook, Jul 4, 4:34 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
434 AM EDT WED JUL 4 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-050845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
434 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP MAINLY
IN THE AFTERNOON. STORMS ARE NOT EXPECTED TO BECOME SEVERE,
HOWEVER THEY COULD PRODUCE SMALL HAIL, GUSTY WINDS, AND TORRENTIAL
RAINFALL. THE THUNDERSTORM THREAT WILL DIMINISH AND SHIFT EAST
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HANSON

In the hours before

Local storm report, Jul 4, 4:31 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
431 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             DANVILLE                44.41N  72.14W
07/04/2012  E0.75 INCH       CALEDONIA          VT   PUBLIC

&&

EVENT NUMBER BTV1200189

JN
Local storm report, Jul 4, 4:33 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
433 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 SSW WALDEN            44.44N  72.23W
07/04/2012  M1.00 INCH       CALEDONIA          VT   TRAINED SPOTTER

            POWER OUT AND 1 INCH HAIL REPORTED BY TRAINED SPOTTER

&&

EVENT NUMBER BTV1200190

MAB
Local storm report, Jul 4, 4:49 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             CANTON                  44.60N  75.17W
07/04/2012  M1.50 INCH       ST. LAWRENCE       NY   PUBLIC

            PUBLIC

&&

EVENT NUMBER BTV1200191

MAB
Local storm report, Jul 4, 4:50 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
450 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     BARNET                  44.30N  72.05W
07/04/2012  E60 MPH          CALEDONIA          VT   TRAINED SPOTTER

            TRAINED SPOTTER

&&

EVENT NUMBER BTV1200192

MAB
Local storm report, Jul 4, 4:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
453 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     1 WNW WEST DANVILLE     44.42N  72.22W
07/04/2012                   CALEDONIA          VT   PUBLIC

            15 TO 20 TREES DOWN ON CARS AND ACROSS N SHORE DRIVE.
            SMALL BOATS FLIPPED IN JOES POND.

&&

EVENT NUMBER BTV1200193

MAB
Local storm report, Jul 4, 4:58 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
458 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 W WALDEN              44.45N  72.25W
07/04/2012  M1.00 INCH       CALEDONIA          VT   PUBLIC

            ESTIMATED 70 MPH WINDS BLEW A GRILL OFF A DECK AND
            DOWNED MULT LIMBS AND POWER LINES... 1 INCH HAIL AS WELL

0418 PM     TSTM WND DMG     1 W WALDEN              44.45N  72.25W
07/04/2012                   CALEDONIA          VT   PUBLIC

            ESTIMATED 70 MPH WINDS BLEW A GRILL OFF A DECK AND
            DOWNED MULT LIMBS AND POWER LINES... 1 INCH HAIL AS WELL

&&

EVENT NUMBER BTV1200194
EVENT NUMBER BTV1200195

MAB

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:44 PM EDTSpecial Weather StatementBTVFranklin, Grand Isle, Lamoille, Orleans61 min
Jul 4, 2:29 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle61 min
Jul 4, 2:40 PM EDTSpecial Weather StatementBTVOrleans65 min
Jul 4, 3:23 PM EDTSevere Thunderstorm WarningBTVCaledonia, Franklin, Lamoille, Orleans67 min
Jul 4, 4:24 PM EDTSevere Thunderstorm WarningBTVCaledonia, Washington52 min
Jul 4, 5:57 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille63 min
Jul 4, 6:32 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Washington, Windsor58 min
Jul 4, 6:48 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Lamoille, Orange, Rutland, Washington and 1 more57 min
Jul 4, 7:02 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden58 min
Jul 4, 7:35 PM EDTSpecial Weather StatementBTVCaledonia, Lamoille, Orleans55 min
Jul 4, 7:40 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Rutland, Washington, Windsor65 min
Jul 4, 7:59 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden61 min
Jul 4, 7:59 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Rutland, Washington, Windsor61 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.